July 30, 2001
Question from Torrington, Connecticut, USA:
My 11 1/2 year old son, who has had type 1 diabetes since age seven, had his first seizure two weeks ago while on vacation (We let our guard down for first time that night), so his doctor started him on Lantus at night with Humalog before meals. It seems like the dose of Lantus required for my son is more than one-half of NPH needed before, as evidenced by two near convulsions during the early dawn hours, and in the last two weeks, my nerves are frayed.
I think that his Lantus should be given in the morning when he is awake and aware of lows. It seems he peaks approximately seven to eight hours after injection. Also, 15 minutes after injecting Lantus, his blood sugar drops 50 mg/dl [2.8 mmol/L].
Also, he has been running in the 200s mg/dl [11.1 mmol/L] during day, and it seems to not be getting enough pre-meal Humalog. We found out it drips instead of streams out of the pen with low dose he requires, so he holds it in longer now.
He is very active, and I am very concerned. He is in middle school with an early start to day and late lunch schedule. He plays football and practice is 6-8 pm starting next week. Football practice would not require a high carb diet prior to “boot camp” style exercise in evening. Eating prior to practice for NPH makes him nauseous, so Lantus seems like a dream.
Any ideas for Lantus? We really want to make it work. Do you have any experience with the effects of Lantus on pre-adolescents?
Most folks use Lantus (insulin glargine) insulin at bedtime. Exactly how much time variability will be required for any individual is not well known at the moment. Preteens, teens and adults all looked quite similar on studies published so far. You should work closely with your son’s diabetes team and base all treatment and dose decisions upon frequent blood glucose monitoring so that everything is individualized for your child.